Volume 3, issue 1 (1999)

Download this article
For printing
Recent Issues

Volume 26
Issue 7, 2855–3306
Issue 6, 2405–2853
Issue 5, 1907–2404
Issue 4, 1435–1905
Issue 3, 937–1434
Issue 2, 477–936
Issue 1, 1–476

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
 
Other MSP Journals
The Burau representation is not faithful for $n = 5$

Stephen Bigelow

Geometry & Topology 3 (1999) 397–404

arXiv: math.GT/9904100

Abstract

The Burau representation is a natural action of the braid group Bn on the free [t,t1]–module of rank n 1. It is a longstanding open problem to determine for which values of n this representation is faithful. It is known to be faithful for n = 3. Moody has shown that it is not faithful for n 9 and Long and Paton improved on Moody’s techniques to bring this down to n 6. Their construction uses a simple closed curve on the 6–punctured disc with certain homological properties. In this paper we give such a curve on the 5–punctured disc, thus proving that the Burau representation is not faithful for n 5.

Keywords
braid group, Burau representation
Mathematical Subject Classification
Primary: 20F36
Secondary: 57M07, 20C99
References
Forward citations
Publication
Received: 21 July 1999
Accepted: 23 November 1999
Published: 30 November 1999
Proposed: Joan Birman
Seconded: Shigeyuki Morita, Dieter Kotschick
Authors
Stephen Bigelow
Department of Mathematics
University of California at Berkeley
Berkeley
California 94720
USA